RSS
TwitterFacebook

Cancer Drugs Yervoy and Opdivo May Increase Risk of Arthritis: Study

  • Written by: Irvin Jackson
  • 8 Comments

Researchers from Johns Hopkins report that some cancer immunotherapy drugs, such as Yervoy and Opdivo, could increase the risk of arthritis among some patients. 

According to a case report published in the Annals of Rheumatic Diseases on June 15, a class of cancer drugs known as Immune checkpoint inhibitors (ICIs) appear to be connected to immune-related adverse events, which may manifest as inflammatory arthritis and sicca syndrome.

Johns Hopkins researchers reported on patients evaluated in the Baltimore-based medical center’s Rheumatology clinics from 2012 to 2016, who had new symptoms of arthritis after taking Yervoy or Opdivo for the treatment of solid tumors.

At least 13 patients were identified who received ICIs and developed arthritis, nine of which were diagnosed with inflammatory arthritis, four with synovitis, and four with inflammatory synovial fluid. All of the patients were treated with corticosteroids.

Only about 1.3% of patients who take the drugs appear to suffer these effects, but the use of the drugs is spreading, researchers indicated. However, they noted that if future studies confirm a connection between the drugs and an increased risk of arthritis, their numbers will likely be seen as an underestimation.

“We keep having referrals coming in from our oncologists as more patients are treated with these drugs,” Dr. Clifton Bingham, associate professor of medicine and director of Johns Hopkins Arthritis Center, said in a June 23 press release. “In particular, as more patients are treated with combinations of multiple immunotherapies, we expect the rate to go up.”

Other types of immune responses have been linked to the drugs, which strengthens the chances that the drugs can cause arthritis as well, the researchers noted. During the original clinical trials for Yervoy and Opdivo, increased risks were detected for inflammatory bowel diseases, lung inflammation, and other side effects that are considered immune-related.

The researchers raised concerns that the effects seem to be getting more severe in patients as time goes on.

“In 2015, our rheumatology clinic started getting more and more referrals from our oncology department to evaluate patients treated with immunotherapies,” study author, Dr. Laura C. Cappelli, said. “And the patients we saw had very severe, highly inflammatory arthritis. They needed even higher doses of steroids to control their symptoms compared to what is needed in other forms of inflammatory arthritis, like rheumatoid arthritis.”

Tags: , , ,

8 comments

  1. Mary Reply

    My husband contracted Guillain-barre syndrome from the cancer treatment opdivo. And instead of helping him overcome it they are putting him on Hospice. The doctors discharged him so I have no doctor to fight for us for him to get what he needs.

  2. mary Reply

    My husband was not diagnosed with Gullain barre syndrome but had many of the symptoms after being treated with Opdivo. He also was not treated but we were told the Opdivo was not working and he put on Hospice. He died seven days later

  3. Rebecca Reply

    My step father had adrenal gland cancer and was declared cancer free in march 2016 and April 20, 2016 he died. His doctor said he should take opdivo treatments to “build his immune system”

    My 56 year old cousin died 6-1-2016 40 days later also taking Opdivo treatments!!!!
    Do not let anyone you know use the drug!!!!

  4. kendall Reply

    I have metsatatic melanoma and have been treated with opdivo and yervoy and now have painful arthritis in my thumbs, wrists and neck.

  5. Gil Reply

    I was diagnosed with stage 4 metastatic melanoma.
    I was given Opdivo & Yervoy. Broke out in rash that covered 85% of my body. Oncologist admitted he’s seen patients gat cancer from these drugs! Wonderful news!
    Dermatologist said it was the worse rash she had ever seen.
    This crap is poison!!!
    Warning: DO NOT USE IT!!!
    There’s something better and safer they won’t tell you about. I used it and recovered from the debilitating side effects.

  6. Dee Reply

    I was given optivo. And was not told of the side effects. I scanned clear. But now I’m fighting a server case of chron’s and have been in the house ever since. Plus arthritis in both knees and hands. If I knew them what I know now I never would have used optivo

  7. John Reply

    I was diagnosed with Spindle Cell Melanoma Stage 3b in January 2017. I was givenYervoy in March after having a neck dissection in February (only one node had cancer).
    Have suffered with Colitis ever since and have had numerous hospitalizations. Treatment includes high dose steroids and Remicade infusions every two weeks.
    My legs feel like noodles and it is very painful and hard to get around.
    This drug is bad news! Do Not Take It!

  8. Angela Reply

    I took Opdivo and it first attacked my thyroid . Then pancreas function has stopped .
    I am now a type 1 diabetic.
    Isulin dependent.
    I’m still on chemo for multiple myeloma….. but this drug almost killed me with a blood glucose level over 1399

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.